Illinois, 2017

Flooding in Illinois, July 21 to 31, 2017

July 21 to 31, 2017 · NWS DVN · 4 events in 3 counties and zones

Heavy rainfall of 3 to over 12 inches over significant areas from 20 to 22 July in southern Wisconsin and Northern Illinois moved downstream causing the Rock River to rise well above major flood stage levels just downstream of Freeport down to the Mississippi at Moline.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7.2 million
Crop damage
$522,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rainfall of 3 to over 12 inches over significant areas from 20 to 22 July in southern Wisconsin and Northern Illinois moved downstream causing the Rock River to rise well above major flood stage levels just downstream of Freeport down to the Mississippi at Moline.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 21, 10:17 PM CST, 13 minutes earlier.

Area forecast discussion, Jul 21, 10:17 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1117 PM CDT Fri Jul 21 2017

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 330 PM CDT Fri Jul 21 2017

Quasi-stationary front undulating generally west-to-east acrs
central IA and lingering outflow boundaries on northern fringe of
ongoing heat dome, to be focus of occasional rounds of severe and
heavy rain producing thunderstorms through at least Saturday
morning. Northwest flow still on track to bring about a reprieve
from the storms, heat and humidity by late Sunday and into early
next week. Until then, severe storms and flooding rains possible for
select areas of the CWA, and resultant river flooding.

&&

.SHORT TERM...(This Evening through Saturday)
ISSUED AT 330 PM CDT Fri Jul 21 2017

Tonight...Will keep ongoing heat headlines going through Saturday
evening with lag in cooler, less humid post-frontal air not coming
until late Sunday. But with the ongoing caveat that temporary bouts
of storms, cooled outflow and convective debris will produce some
passing breaks in the excessive heat.

Earlier issued afternoon AFD update still on track, and watching
upstream convection acrs western into central IA for further
development and eventual convective watch coming. Outflow boundary
from passing showers/storms to the north and northeast, colliding
with main quasi-stationary front and holding it up from near Sioux
Falls...down to along the I80 corridor in the local area. This opens
up at least the north half of the fcst area, if not more, to
thunderstorms complexes from late this afternoon and into the
evening. Enhanced severe storms possible along the outflow boundary,
along with earlier concerns of bowing segments possibly producing 70
to 80 MPH winds at the apex. With more than one upstream
MCV/circulation seen on Visible and LLVL water vapor imagery, there
could be several "waves" of storms tonight. Also, concerns of
slightly elevated storms firing on nose of nocturnal LLJ up and over
lingering boundaries, then propagating along the same paths for
localized swaths of very heavy rainfall. Current indications suggest
that areas most susceptible for this phenomena are along and north
of the current instability gradient/I80 corridor. Thus, like
mentioned with earlier update, have gone ahead and expanded the
Flash Flood Watch for tonight for areas generally along and north of
I80. Could see localized swaths of 3-5 inches in these areas or even
more if the above mentioned training scenario unfolds and persists
longer into Sat morning.

Saturday...Just see some lingering non-severe storms or showers along
the front in the southern to eastern CWA for portions of Sat morning
and midday, then the front lights up mainly along and south of the
CWA later Sat afternoon and evening. Cool and less humid air lag
even behind the front will make for one more hot day.   ..12..

.LONG TERM...(Saturday Night through next Friday)
ISSUED AT 330 PM CDT Fri Jul 21 2017

Quick summary of the longer term, cooler and drier conditions still
on track for Late Sunday into early next week. Highs in the 70s to
low 80s for Monday and possibly Tue. Then warmer temps to try and
build back toward the area later in the week. Precip chances also
return by Wednesday night or Thu.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
ISSUED AT 1115 PM CDT Fri Jul 21 2017

Episode or two of MVFR conditions possible at the DBQ terminal due
to thunderstorms until 22/08Z. Skies will then slowly clear with
VFR conditions with winds shifting to the west and northwest by
daybreak with fair skies as high pressure moves in through the day
Saturday.

&&

.HYDROLOGY...
Issued at 330 PM CDT Fri Jul 21 2017

Maquoketa River and Wapsipinicon River... Currently below action
stage. Forecast is for significant rises and the possibility of
minor to moderate flooding developing within the next 24 hrs, but
this is largely based upon WPC 24 hr rain amounts which is 1.5 to
over 2 inches across these basins. Have issued a flood watch for
Independence, Manchester and Maquoketa since these sites based on
forecast rainfall are shown to go above flood stage within the next
24 hrs, and less than 50 percent confidence due to uncertainty on
rainfall amounts. Flooding is also shown at Dewitt and Anamosa Shaw
Rd, but these are not shown to go above FS until late in the weekend
thus far enough out and low confidence precludes anything from just
mention in AFD right now.

Rock River... Flooding is occurring along much of the Rock River
except for Moline due to routed water from recent heavy rainfall.
Additional heavy rainfall of 1.5 to 2.5 inches was used in the
generation of afternoon forecasts, which results in major flooding
at all 3 forecast points in our HSA... (Como, Joslin and Moline)
cresting late in the weekend or early next week based on this
additional rainfall. If this widespread heavy rain does not
materialize, then forecasts crests will be much lower.

Pecatonica River... River is approaching FS, and is forecast to
crest into moderate flood stage by the middle of next week.
Confidence is greatest on reaching minor flood stage, and should the
heavy rainfall not materialize over the next 24 hrs then the crest
will be lower.

Mississippi River... Rising tributary rivers over north of I-80
will likely lead to rises on the Mississippi River mostly next
week and especially from Quad Cities on southward. At this time
most are significant within bank rises or near action stage, and
these rises too are dependent on axis of heavy rainfall over the
24+ hrs.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch until 9 AM CDT Saturday for Benton-Buchanan-
     Cedar-Clinton-Delaware-Dubuque-Iowa-Jackson-Johnson-Jones-
     Linn-Muscatine-Scott.

     Excessive Heat Warning until 8 PM CDT Saturday for Cedar-Des
     Moines-Henry IA-Iowa-Jefferson-Johnson-Keokuk-Lee-Louisa-
     Muscatine-Scott-Van Buren-Washington.

     Heat Advisory until 8 PM CDT Saturday for Benton-Clinton-Jones-
     Linn.

IL...Flash Flood Watch until 9 AM CDT Saturday for Bureau-Carroll-
     Henry IL-Jo Daviess-Putnam-Rock Island-Stephenson-Whiteside.

     Excessive Heat Warning until 8 PM CDT Saturday for Hancock-
     Henderson-Henry IL-McDonough-Mercer-Rock Island-Warren.

     Heat Advisory until 8 PM CDT Saturday for Bureau-Putnam-
     Whiteside.

MO...Excessive Heat Warning until 8 PM CDT Saturday for Clark-
     Scotland.

&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...12
AVIATION...Nichols
HYDROLOGY...McClure
Hazardous weather outlook, Jul 21, 3:58 PM CST, 6 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
458 PM CDT Fri Jul 21 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-221000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
458 PM CDT Fri Jul 21 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

Thunderstorms will continue to develop and move across portions of
the Outlook Area this afternoon and evening. The environment is
conducive for severe weather with damaging winds, tornadoes, flash
flooding and large hail as the main threats. A few supercell
thunderstorms are possible this afternoon and evening, before one
or more bow echoes develop and move across the area later this
evening. Some of these storms could be fast moving. Later tonight,
storms are expected to be slower moving, and possibly move across
the same areas. This may produce localized flash flooding. A Flash
Flood Watch is in effect tonight for areas generally along and
north of the Interstate 80 corridor.

The Rock and Pecatonica rivers are experiencing, or will
experience moderate to major flooding. Please see the latest
River Flood Statements and Flood Warnings for details.

Hot and humid weather will continue into this evening, with
heat indices up to 110 degrees south of Highway 30. Excessive
heat warnings and heat advisories remain in effect for most of
the outlook area through Saturday.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Additional rounds of thunderstorms are possible Saturday,
especially along and south of the Highway 34 corridor. Then
isolated thunderstorms are possible on Sunday afternoon. Severe
weather is possible for both these periods, but confidence on
timing and favored locations remains low. If severe storms do
occur Saturday, the main threats would be damaging winds and
flash flooding. Large hail may be more of a threat on Sunday
afternoon.

Hot and muggy conditions will continue Saturday, with afternoon
heat indices up to 110 degrees south of Highway 30.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon through the early
morning hours.

12

In the hours before

Local storm report, Jul 21, 7:48 PM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
848 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     HEAVY RAIN       SW STOCKTON             42.35N 90.01W
07/21/2017  M1.66 INCH       JO DAVIESS         IL   TRAINED SPOTTER

0847 PM     HEAVY RAIN       1 SSE EDGEWOOD          42.63N 91.39W
07/21/2017  M1.88 INCH       DELAWARE           IA   TRAINED SPOTTER

&&

DC
Special weather statement, Jul 21, 9:06 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
1006 PM CDT Fri Jul 21 2017

IAZ040>042-052>054-066-ILZ001-002-007-009-220615-
Buchanan-Delaware-Dubuque-Linn-Jones-Jackson-Clinton-Jo Daviess-
Stephenson-Carroll-Whiteside-
Including the cities of Independence, Manchester, Dubuque,
Cedar Rapids, Anamosa, Maquoketa, Clinton, Galena, Freeport,
Mount Carroll, and Sterling
1006 PM CDT Fri Jul 21 2017

...Areas of Thunderstorms to continue through 1 AM...

Thunderstorms are redeveloping along an elevated boundary in Northeast
Iowa and Northwest Illinois. These storms may train or follow each other,
which may result in some additional locally heavy rainfall amounts up
to 1 inch, though most amounts will tend to be much less than a half
inch. Locations that pick up the heaviest rain amounts may experience
additional water issues due to the already saturated ground. The strongest
storms may produce small hail, possibly up to the size of pennies. Gusty
winds up to 40 MPH may also occur.

Nichols
Local storm report, Jul 21, 9:15 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1015 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      CEDARVILLE              42.38N 89.64W
07/21/2017                   STEPHENSON         IL   LAW ENFORCEMENT

            PORTIONS OF SEVERAL COUNTY ROADS BARRICADED DUE TO HIGH
            WATER. TIME ESTIMATED BY RADAR.

&&

RP KINNEY
Local storm report, Jul 21, 9:28 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1028 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      1 N LENA                42.40N 89.83W
07/21/2017                   STEPHENSON         IL   EMERGENCY MNGR

            HIGHWAY 73 AT LOUISA ROAD CLOSED DUE TO FLOODING. TIME
            ESTIMATED BY RADAR.

&&

RP KINNEY
Special weather statement, Jul 21, 9:43 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
1043 PM CDT Fri Jul 21 2017

ILZ017-018-220445-
Bureau-Putnam-
Including the cities of Princeton and Hennepin
1043 PM CDT Fri Jul 21 2017

...Strong gusty winds possible through 11:30 PM...

Thunderstorms moving southeast may produce gusty winds for the next
hour of 30 to possibly gusts to near 50 MPH. Motorists with high profile
vehicles should take be prepared from the impact of gusty winds while
driving. Secure any loose items outside.

Nichols
Local storm report, Jul 21, 9:50 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1050 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1049 PM     HEAVY RAIN       3 ENE ROCK FALLS        41.80N 89.64W
07/21/2017  M1.61 INCH       WHITESIDE          IL   TRAINED SPOTTER

&&

BILLN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Whiteside

When
July 21, 10:30 PM CST to July 31, 12:30 AM CST
Where
Whiteside County, Sterling Arpt to 2.41 mi E of Brook Haven
Cause
Heavy Rain
Property damage
$13,000
Crop damage
$2,000
Reported by
River/Stream Gage
Coordinates
41.750, -89.680

Heavy rainfall of 3 to over 12 inches over significant areas from 20 to 22 July in southern Wisconsin and Northern Illinois moved downstream causing the Rock River to rise well above major flood stage levels just downstream of Freeport down to the Mississippi at Moline.

Como rose above major flood stage level of 12.0 feet on July 21st, 2017 at approximately 1030 PM CST. It crested around 15.7 feet at approximately 830 AM CST on July 23rd, 2017 and fell below 12.0 feet at approximately 1230 AM CST on July 31st. Widespread river flooding and some flash flooding resulted in a preliminary estimation of 10 to 20 thousand dollars in damage.

Flood, Stephenson

When
July 22, 11:00 AM CST to July 25, 8:15 PM CST
Where
Stephenson County, 1.28 mi W of Winslow to 1.07 mi ESE of Lake Summerset
Cause
Heavy Rain
Property damage
$7.0 million
Crop damage
$500,000
Reported by
River/Stream Gage
Coordinates
42.497, -89.825

Heavy rainfall of 3 to over 12 inches over significant areas from 20 to 22 July in southern Wisconsin and Northern Illinois moved downstream causing the Rock River to rise well above major flood stage levels just downstream of Freeport down to the Mississippi at Moline.

Freeport rose just below major flood stage level of 16.0 feet on July 23rd, 2017 at approximately 645 AM CST. It crested around 15.9 feet at approximately 10 AM CST on July 23rd, 2017 and fell below 15.5 feet at approximately 815 PM CST on July 25th.

Widespread river flooding and flash flooding resulted in a preliminary estimation of 7 to 8 million dollars in damage.

Flood, Rock Island

When
July 23, 2:00 PM CST to July 31, 1:45 AM CST
Where
Rock Island County, Joslin to 2.43 mi WNW of Osborn
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$10,000
Reported by
River/Stream Gage
Coordinates
41.550, -90.220

Heavy rainfall of 3 to over 12 inches over significant areas from 20 to 22 July in southern Wisconsin and Northern Illinois moved downstream causing the Rock River to rise well above major flood stage levels just downstream of Freeport down to the Mississippi at Moline.

Joslin rose above major flood stage level of 16.5 feet on July 23rd, 2017 at approximately 2 PM CST. It crested around 18.3 feet at approximately 500 AM CST on July 25th, 2017 and fell below 16.5 feet at approximately 145 AM CST on July 31st, 2017.

Flood, Rock Island

When
July 23, 2:00 PM CST to July 31, 12:30 PM CST
Where
Rock Island County, 1.72 mi SE of Silvis Hgts to 3.21 mi NNE of Blackhawk State Park
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$10,000
Reported by
River/Stream Gage
Coordinates
41.480, -90.409

Heavy rainfall of 3 to over 12 inches over significant areas from 20 to 22 July in southern Wisconsin and Northern Illinois moved downstream causing the Rock River to rise well above major flood stage levels just downstream of Freeport down to the Mississippi at Moline.

Moline rose above major flood stage level of 14.0 feet on July 23rd, 2017 at approximately 2 PM CST. It crested around 15.4 feet at approximately 100 AM CST on July 26th, 2017 and fell below 16.5 feet at approximately 1230 PM CST on July 31st, 2017.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716666, 716606, 716670, 716673.